Virginia, 2010

Tornado in Virginia, September 27, 2010

September 27, 2010 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm well in advance of a cold front produced a weak tornado across portions of Northampton county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm well in advance of a cold front produced a weak tornado across portions of Northampton county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 27, 10:31 AM EST, 3 hours 9 minutes earlier.

Area forecast discussion, Sep 27, 10:31 AM EST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1131 AM EDT MON SEP 27 2010

.SYNOPSIS...
A STATIONARY FRONT WILL RETURN NORTH ACROSS THE AREA AS A WARM
FRONT TODAY...AS LOW PRESSURE TRACKS FROM THE LOWER TENNESSEE VALLEY
NORTHEAST INTO THE OHIO VALLEY. A COLD FRONT ASSOCIATED SOUTH OF
THE LOW WILL CROSS THE MID ATLANTIC REGION TUESDAY...THEN BECOME
STATIONARY NEAR THE MID ATLANTIC COAST TUESDAY NIGHT. LOW PRESSURE
WILL MOVE ACROSS FLORIDA AND ALONG THE SOUTHEAST COAST ON WEDNESDAY...
THEN LIFT NORTH ALONG THE STATIONARY FRONT TO THE MID ATLANTIC
COAST ON THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE STATIONARY FRONT HAS SLIDE ALMOST COMPLETELY WEST OF THE
CWA...AS IT APPEARS TO BE SITTING BETWEEN LKU AND CHO. EAST OF THE
FRONT...SEEING OVERRUNNING RAIN AND COOLER TEMPERATURES IN THE
60S. BUT TO THE WEST...MORE HUMID CONDITIONS ARE IN PLACE WITH
DEW POINT READINGS IN THE LOW TO MID 70S. THIS AIRMASS WILL
SUPPORT THE MOVEMENT OF THE AREAS OF CONVECTION FROM ERN NC
NORTHWARD THIS MORNING WITH GENERAL RAINFALL OF A HALF INCH ACROSS
MUCH OF THE AREA THIS MORNING THROUGH EARLY AFTERNOON. THIS WAVE
SHOULD EXIT TO THE NORTHEAST BY LATE AFTERNOON. THE QUESTION THEN
BECOMES...IS THIS ONE MORE GOOD SLUG OF RAIN OR TWO. THE NAM SHOWS
TWO WAVES...THE ONE CURRENTLY ON RADAR OVER GA/SC...WHICH SHOULD
ARRIVE EARLY THIS EVENING AND THEN SPREAD EAST. THEN THE SECOND
BAND WHICH SHOULD BE LIGHTER...BUT POTENTIALLY WITH STRONG
THUNDERSTORMS AS THE FRONT ARRIVES. THE GFS ONLY SHOWS ONE
ADDITIONAL WAVE OVERNIGHT. AT THIS POINT...THINKING LEANING TOWARD
THE NAM AND TRIED TO SHOW ONE WAVE THIS AFTERNOON AND THEN BRING
THE SECOND WAVE UP IN THE WESTERN PART OF THE CWA BEFORE SWINGING
IT ACROSS THE CWA OVERNIGHT. FOR HIGHS TODAY...HAVE TRIMMED THE
HIGHS BACK A TOUCH WITH THE CLOUDS AND RAIN IN PLACE.

PREV DISCUSSION...
MUCH NEEDED SOAKING RAINS CONTINUE EARLY THIS AM ACROSS MUCH OF
THE FCST REGION...ESPECIALLY S OF I-64. MAX TOTALS THUS FAR RANGE
BTWN 1.5-2.5 INCHES OVER SOUTHSIDE VA...WEST OF VA BCH AND ERN
CHESAPEAKE. MEANWHILE... AMOUNTS REMAIN ON THE LIGHT SIDE IN AND
AROUND THE RIC AREA (~.25).

TODAY...ONCE AGAIN...MINIMAL CHANGES IN THE PREVIOUS FCST
EXPECTATIONS. DEEP LYR SLY FLOW OUT AHEAD OF THE UPR LOW OVER THE
TN VLY WILL CONTINUE TO TRANSPORT COPIOUS AMTS OF MSTR NWD INTO
THE MID ATLANTIC REGION. BOTH THE NAM AND GFS ISENTROPIC ANALYSIS
IS QUITE IMPRESSIVE THIS MORNING (AS PER RADAR TRENDS UPSTREAM).
HOWEVER...IT DOES APPEAR THAT THE ISENTROPIC UPGLIDE RELAXES A
BIT AFT 15-18Z...PARTICULARLY E OF I-95...AND AS SUCH HAVE WORDED SCT
SHOWERS/TSTMS IN THIS REGION DURING THE AFTN.

WITH THE WARM FRONT LIFTING NORTHWARD TODAY...MOST OF OUR CWA
WILL BE IN THE WARM SECTOR BY MON AFTERNOON (WITH THE PSBL
EXCEPTION OF THE LWR MD ERN SHORE)...LEADING TO THE PROSPECT FOR
MORE TSTMS THAN HAS BEEN THE CASE TODAY. SPC HAS OUR ENTIRE FCST
REGION IN SLGT RISK TODAY THROUGH TONIGHT...WITH PRIMARY THREAT BEING
DAMAGING WINDS. HOWEVER...LOW LVL SHEAR AGAIN APPEARS SUFFICIENT
A TORNADO THREAT...DEPENDING ON THE DEGREE OF INSTBY. THE PROJECTED
LLVL INSTBY (MUCAPE/UPDRAFT STRENGTH) AGAIN WOULD BE THE BIGGEST
DETERRENT TO ANY ORGANIZED TSTM FORMATION AND THUS SEVERE WEATHER.
LATEST RUC FCST SOUNDINGS SUGGEST MUCAPES IN THE 1000-2000 J/KG
RANGE...A BIT HIGHER COMPARED TO YDAY'S PROJECTIONS...WITH THE
MAX INSTBY AXIS OVER THE CSTL PLAIN IN SERN VA/NERN NC E OF I-95.
TIMING IS EVERYTHING...AND WHILE THE INSTBY MAY BE IN PLAY THIS AFTN...
THE BEST LLVL CONVERGENCE AHEAD OF THE APPROACHING COLD FRONT WILL
LIKELY HOLD OFF UNTIL LATER TONIGHT.

QPF...UPDATED FORECASTS (AGAIN LEANING HEAVILY TOWARD HPC
GUIDANCE) GIVES ANOTHER 1-3" OF ADDITIONAL RAINFALL TO THE FCST
REGION...HIGHEST AGAIN OVER THE PIEDMONT REGION AND LOWEST ACROSS
THE LWR ERN SHORE. AGAIN...ISOLATED HIGHER AMOUNTS CAN BE EXPECTED
IN TSTMS...AS EXPECT THE BULK OF THIS RAIN TO FALL TONIGHT AHEAD
OF THE FRONT.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
MADE SIGNIFICANT CHANGES TO THE PREVIOUS FCSTS DURING THIS TIME
FRAME... BASED ON THE CONTINUITY OF THE ECMWF AND (NOW) WITH THE
NAM AND SREF COMING ON BOARD WITH THE ECMWF SOLUTION.
SPECIFICALLY...THE ECMWF/NAM/SREF BRING THE STALLED FNTL BNDRY
FARTHER INLAND WED- THU... THEREBY SETTING UP TRACK FOR THE
SUBTROPICAL LOW LIFTING N ACROSS THE FL PENINSULA AND ALONG THE SE
COAST. THE GFS MEANWHILE REMAINS FARTHER OFFSHORE WITH THE TRACK
OF THE LOW AND (THUS) DEEPER ISENTROPIC LIFT/MOISTURE. BASED ON
THE LATEST HPC DISCUSSION... WHILE AGAIN LEAN TOWARD A
ECMWF/NAM/SREF BLEND FOR WED INTO THU... AND AS SUCH HAVE RAISED
POPS (AND LOWERED DAYTIME TEMPS) ACCORDINGLY FROM E-W.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
COASTAL LOW LIFTS NE OF THE MID ATLC CST LATE THU AND THU NIGHT.
THIS WILL HELP TO PUSH THE STATIONARY FRONT FARTHER OFFSHORE...
BRINGING COOLER/DRIER FALL-LIKE CONDITIONS TO THE REGION ON FRI
AND ESPECIALLY OVER THE WEEKEND. TEMPS SHOULD BE NEAR SEASONAL
AVERAGES LATE THIS WEEK WITH THE POTENTIAL FOR BELOW AVERAGE
TEMPERATURES INTO THE WEEKEND.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
STATIONARY FRONTAL BOUNDARY REMAINS DRAPED ACROSS EASTERN NC
COASTAL PLAIN THIS MORNING. IFR TO LOW END MVFR CONDITIONS AT
MOST OF THE TAF SITES NORTH OF THE FRONT...W/IFR/LIFR CONDITIONS
AT SBY. LOW VFR-MVFR CONDITIONS NOTED SOUTHEAST OF THE FRONT
ACROSS EASTERN NC...AND SHOULD SEE SOME BRIEF CLEARING AS
CONDITIONS IMPROVE LTR THIS MORNING AS WINDS INCREASE FROM
SE/S...AS LOW PRESSURE OVER THE EASTERN GULF COAST PUSHES TOWARDS
THE REGION THROUGH THE DAY.

EXPECTING ISO THUNDER RIGHT ALONG THE FRONT THIS AFTN AND HV
ADDED CB WORDING INTO KECG/KORF/KPHF.  UPPER LEVEL LOW PRESSURE
WILL BEGIN TO MAKE ITS WAY NE LATE TONIGHT AND INTO THE DAY ON
TUESDAY. THIS SHOULD ALLOW FOR ANOTHER CIGS/VSBY CYCLE TNGT
W/PERIODS OF PCPN AND LOW CIGS TO LAST INTO TUESDAY BEFORE SOME
SLOW CLEARING BY LATER WEDNESDAY.

&&

.MARINE...
STATIONARY FRONTAL BOUNDARY REMAINS DRAPED JUST OFF THE MID-ATLANTIC
COAST THIS MORNING...STRETCHING SW ALONG THE CAROLINA COASTAL PLAIN.
SURFACE LOW PRESSURE OVER THE EASTERN GULF COAST WL RIDE ALONG THE
BOUNDARY LATER TODAY...DEEPENING AS IT PUSHES NNW ACROSS THE
CAROLINAS TODAY. MEANWHILE...HIGH PRESSURE REMAINS IN PLACE OVER
NORTHERN NEW ENGLAND/ATLANTIC CANADA. THE RESULTANT TIGHTENING
PRESSURE GRADIENT WILL ALLOW FOR INCREASING SOUTH TO SOUTHEAST WINDS
OVER THE MARINE AREA THROUGH MIDWEEK AS THE GULF COAST LOW CONTINUES
TO LIFT NORTHWARD.

EXPECTING SCA CRITERIA WINDS INTO THE CHES BAY/CURRITUCK SOUND
BETWEEN 12-14Z SO HV GONE AHEAD WITH FLAGS WITH ISSUANCE OF MORNING
PACKAGE. HV STAYED JUST BELOW WAVEWATCH GUIDANCE...AND BRING SEAS TO
NEAR 5 FT OVER NORTHERN/CENTRAL ATLANTIC COASTAL WATERS BY
MIDDAY...AND STAYING IN 5 TO 7 FT RANGE THROUGH TUESDAY EVENING. SEE
NO REASON TO CHANGE GOING SMALL CRAFT FLAGS FLYING FOR THOSE ZONES
STARTING AT NOON TODAY...AND NOW RUNNING THROUGH LATE TUESDAY NIGHT
(ERY WED AM). THE WIND AND SEAS SHOULD INCREASE A BIT SLOWER OVER
SOUTHERN MARINE ZONES (SOUTH OF CAPE CHARLES LIGHT).
HOWEVER...LATEST NAM/WRF BUFKIT DATA SHOWING 30 KT WNDS BY MID TO
LATE AFTERNOON. FOR THE SAKE OF SIMPLICITY, WITH SCA CONDITIONS
EXPECTED DURING THE AFTN FOR COASTAL ZONES...WILL START FLAGS OVER
ALL COASTAL ZONES AT 16Z.

MODEL GUIDANCE HAS COME INTO A BIT MORE AGREEMENT FOR THE TUESDAY
NIGHT INTO WEDNESDAY PERIOD. HAVE STAYED CLOSE TO SREF/NAM/ECMWF
GUIDANCE WHICH HOLDS ON TO A STRONGER SOUTHERLY WIND COMPONENT A BIT
LONGER THAN THE THE GFS...WHICH BRINGS A SHIFT TO A WEAK WEST AND
THEN NORTH WIND (OWING TO BUILDING HIGH PRESSURE TO THE WEST).

UNCERTAINTY CONTINUES INTO THE LATE WEEK PERIOD AS SUBTROPICAL LOW
PRESSURE DEVELOPS OVER THE WESTERN CARIBBEAN. THE ECMWF REMAINS THE
MOST CONSISTENT SOLUTION...AND ITS TRACK HAS BEEN FOLLOWED IN THE
SHORT TERM FORECAST...KEEPING BEST WINDS/CONVECTION OVER THE OPEN
OCEAN. HOWEVER...ADDITIONAL OR CONTINUING FLAGS ARE POSSIBLE DURING
THIS TIME PERIOD.

A STRONGER FRONT ARRIVES LATE IN THE WEEK WITH A PERIOD OF SUSTAINED
NORTH TO NORTHEAST WIND BEHIND THE FRONT. THIS WILL MAINTAIN ROUGH
SEAS AND THE POTENTIAL FOR FLAGS PERSISTING INTO NEXT WEEKEND FOR
WIND AND SEAS.

&&

.HYDROLOGY...
FIRST SIGNIFICANT WIDESPREAD RAINFALL IN SEVERAL WEEKS TO AFFECT
AREA NEXT COUPLE OF DAYS. ALTHOUGH HEAVY RAINFALL IS POSSIBLE...
FLASH FLOOD GUIDANCE VALUES ARE VERY HIGH. THUS...NOT EXPECTING TO
NEED A FLASH FLOOD/FLOOD WATCH THROUGH EVENT. IN FACT...IF SIMILAR
SITUATION LAST YEAR IS AN INDICATION...VIRTUALLY ALL RAINFALL THE
NEXT COUPLE OF DAYS WILL BE ABOSRBED INTO DRY SOIL...WITH LITTLE
TO NO RESPONSE BY AREA RIVERS/STREAMS. OF COURSE...SHOULD RAINFALL
BE CLOSER TO 3-5 INCHES /VICE 2 TO 4 INCHES/...RIVER AND
STREAMFLOW RESPONSE WILL BE GREATER.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT TUESDAY FOR ANZ630>633.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR ANZ650-652-
     654-656-658.

&&

SYNOPSIS...BKH
NEAR TERM...BKH/ESS
SHORT TERM...BKH/WRS
LONG TERM...AJZ
AVIATION...MAM
MARINE...MAM
HYDROLOGY...
Hazardous weather outlook, Sep 27, 4:47 AM EST, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
547 AM EDT MON SEP 27 2010

MDZ021>024-VAZ048-049-060>071-079-080-281000-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-BRUNSWICK-
DINWIDDIE-
547 AM EDT MON SEP 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND THE
PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS
THIS AFTERNOON AND TONIGHT AHEAD OF A SLOW MOVING COLD FRONT.
THERE IS THE POTENTIAL THAT A FEW OF THE THUNDERSTORMS WILL BECOME
SEVERE...CAPABLE OF PRODUCING DAMAGING WIND GUSTS OF 60 MPH OR
GREATER.

ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL...WITH THE POTENTIAL OF SIGNIFICANT
PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED MINOR FLOODING
IN URBAN AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

MDZ025-VAZ099-100-281000-
MARYLAND BEACHES-ACCOMACK-NORTHAMPTON VA-
547 AM EDT MON SEP 27 2010

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

IN ADDITION...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME
MORE NUMEROUS THIS AFTERNOON AND TONIGHT AHEAD OF A SLOW MOVING
COLD FRONT. THERE IS THE POTENTIAL THAT A FEW OF THE THUNDERSTORMS
WILL BECOME SEVERE...CAPABLE OF PRODUCING DAMAGING WIND GUSTS OF
60 MPH OR GREATER.

ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL...WITH THE POTENTIAL OF SIGNIFICANT
PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED MINOR FLOODING
IN URBAN AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

NCZ012>017-030>032-VAZ072>078-081>097-281000-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-KING WILLIAM-KING AND QUEEN-ESSEX-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
547 AM EDT MON SEP 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL
VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PENINSULA OF
SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS
THIS AFTERNOON AND TONIGHT AHEAD OF A SLOW MOVING COLD FRONT.
THERE IS THE POTENTIAL THAT A FEW OF THE THUNDERSTORMS WILL BECOME
SEVERE...CAPABLE OF PRODUCING DAMAGING WIND GUSTS OF 60 MPH OR
GREATER...ALONG WITH ISOLATED TORNADOES.

ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL...WITH THE POTENTIAL OF SIGNIFICANT
PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED MINOR FLOODING
IN URBAN AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

NCZ102-VAZ098-281000-
OUTER BANKS CURRITUCK-VIRGINIA BEACH-
547 AM EDT MON SEP 27 2010

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN OUTER BANKS OF
NORTH CAROLINA AND SOUTH HAMPTON ROADS VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

IN ADDITION...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME
MORE NUMEROUS THIS AFTERNOON AND TONIGHT AHEAD OF A SLOW MOVING
COLD FRONT. THERE IS THE POTENTIAL THAT A FEW OF THE THUNDERSTORMS
WILL BECOME SEVERE...CAPABLE OF PRODUCING DAMAGING WIND GUSTS OF
60 MPH OR GREATER...ALONG WITH ISOLATED TORNADOES.

ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL...WITH THE POTENTIAL OF SIGNIFICANT
PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED MINOR FLOODING
IN URBAN AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

ANZ650-652-654-656-658-281000-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
547 AM EDT MON SEP 27 2010

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TODAY TO 6 AM EDT
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>633-281000-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
547 AM EDT MON SEP 27 2010

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY AND CURRITUCK SOUND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HURLEY

In the hours before

Special weather statement, Sep 27, 11:04 AM EST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1204 PM EDT MON SEP 27 2010

NCZ013>017-030>032-102-VAZ092-095>098-271700-
BERTIE NC-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC-EASTERN CURRITUCK
NC-GATES NC-HERTFORD NC-NORFOLK/PORTSMOUTH VA-PASQUOTANK
NC-PERQUIMANS NC-SOUTHAMPTON VA-SUFFOLK VA-VIRGINIA BEACH VA-WESTERN
CURRITUCK NC-
1204 PM EDT MON SEP 27 2010

...MODERATE TO LOCALLY HEAVY RAINFALL MOVING NORTH ACROSS THE AREA...

AT 1201 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
AN AREA OF MODERATE TO LOCALLY HEAVY RAINFALL WITH EMBEDDED
THUNDERSTORMS FROM MOYOCK TO 12 MILES SOUTHWEST OF VALHALLA...OR
FROM 5 MILES NORTHWEST OF CURRITUCK TO 7 MILES EAST OF
WINDSOR...MOVING NORTH AT 25 MPH. THE HEAVIEST RAINFALL WILL BE NEAR
WHITESTON AROUND 1210 PM EDT...
  TYNER AROUND 1215 PM EDT...
  WHITES CROSSROADS AROUND 1220 PM EDT...
  TROTVILLE AROUND 1225 PM EDT...
  TRAP AROUND 1230 PM EDT...
  MOUNT PLEASANT AROUND 1235 PM EDT...

THE RUNOFF FROM THE RAINFALL WILL LIKELY RESULT IN PONDING OF WATER
ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD
PRONE AREAS.

LAT...LON 3655 7708 3698 7627 3692 7610 3693 7603
      3662 7587 3650 7585 3647 7599 3652 7602
      3650 7605 3643 7596 3602 7666 3605 7670
      3606 7671 3617 7674 3626 7670 3620 7675
      3613 7675 3600 7669 3590 7687

44
Special weather statement, Sep 27, 11:11 AM EST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1211 PM EDT MON SEP 27 2010

NCZ030>032-271700-
BERTIE NC-CHOWAN NC-PERQUIMANS NC-
1211 PM EDT MON SEP 27 2010

...THUNDERSTORMS APPROACHING THE AREA FROM THE WEST...

AT 1208 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM COLERAIN TO 15 MILES SOUTH OF CAPE
COLONY...OR FROM 11 MILES NORTHWEST OF EDENTON TO 6 MILES SOUTHEAST
OF PLYMOUTH...MOVING NORTHEAST AT 35 TO 40 MPH. THE THUNDERSTORMS
WILL BE NEAR...
  GOOSE POND AROUND 1215 PM EDT...
  VALHALLA AROUND 1220 PM EDT...
  SMALLS CROSSROADS AROUND 1225 PM EDT...
  TYNER AROUND 1230 PM EDT...
  SAINT JOHNS AROUND 1235 PM EDT...
  YEOPIM STATION AROUND 1240 PM EDT...

EXPECT WIND GUSTS UP TO 40 MPH...OCCASIONAL LIGHTNING AND LOCALLY
HEAVY RAINFALL IN THE PATH OF THESE STORMS.

LAT...LON 3600 7659 3604 7663 3602 7664 3603 7668
      3606 7672 3615 7674 3624 7671 3633 7657
      3621 7638 3615 7639 3616 7641 3614 7639
      3607 7640 3602 7647 3600 7653

44
Special weather statement, Sep 27, 11:30 AM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1230 PM EDT MON SEP 27 2010

NCZ017-VAZ095-097-098-271700-
CHESAPEAKE VA-NORFOLK/PORTSMOUTH VA-VIRGINIA BEACH VA-WESTERN
CURRITUCK NC-
1230 PM EDT MON SEP 27 2010

...STRONG THUNDERSTORM ALONG THE VIRGINIA - NORTH CAROLINA BORDER...

AT 1229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MOYOCK...OR ABOUT 6 MILES NORTHWEST OF
CURRITUCK...MOVING NORTH AT 40 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR BACK BAY AT 1235 PM EDT...MOUNT PLEASANT...AND...PRINCESS ANNE
AT 1245 PM EDT...GALLUPS CORNER...AND...OCEANA NAS AT 1250 PM EDT...
PRINCESS ANNE PLAZA...AND...KEMPSVILLE AT 1255 PM EDT...BAYSIDE AT
100 PM EDT.

EXPECT WIND GUSTS TO 45 MPH...OCCASIONAL LIGHTNING AND LOCALLY HEAVY
RAINFALL IN THE PATH OF THIS STORM.

LAT...LON 3697 7628 3692 7610 3694 7603 3693 7599
      3659 7597 3648 7595 3647 7597 3649 7600
      3651 7599 3652 7602 3651 7603 3650 7605
      3647 7603 3645 7617
Special weather statement, Sep 27, 11:44 AM EST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1244 PM EDT MON SEP 27 2010

NCZ014>016-031-032-VAZ096-097-271715-
CAMDEN NC-CHESAPEAKE VA-CHOWAN NC-GATES NC-PASQUOTANK NC-PERQUIMANS
NC-SUFFOLK VA-
1244 PM EDT MON SEP 27 2010

...THUNDERSTORMS MOVING ACROSS THE AREA...

AT 1243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORM FROM GATES TO 12 MILES SOUTH OF SNUG HARBOR...
OR FROM 6 MILES NORTHWEST OF SUNBURY TO 13 MILES SOUTHEAST OF
EDENTON...MOVING NORTHEAST AT 35 TO 40 MPH. THE THUNDERSTORMS WILL
BE NEAR  WINFALL AROUND 1250 PM EDT...
  CORAPEAKE AROUND 1255 PM EDT...
  NIXONTON AROUND 105 PM EDT...
  SOUTH MILLS AROUND 110 PM EDT...
  WEEKSVILLE AROUND 115 PM EDT...

EXPECT WIND GUSTS TO 40 MPH...OCCASIONAL LIGHTNING AND LOCALLY HEAVY
RAINFALL IN THE PATH OF THESE STORMS.

LAT...LON 3601 7658 3617 7662 3653 7682 3682 7643
      3656 7630 3656 7633 3652 7628 3629 7617
      3627 7618 3626 7616 3613 7609 3609 7621
      3611 7630 3608 7631 3607 7641 3601 7648
      3600 7655

44
Special weather statement, Sep 27, 12:16 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
116 PM EDT MON SEP 27 2010

NCZ015>017-102-VAZ094>098-271815-
CAMDEN NC-CHESAPEAKE VA-EASTERN CURRITUCK NC-NEWPORT NEWS/HAMPTON
VA-NORFOLK/PORTSMOUTH VA-PASQUOTANK NC-SUFFOLK VA-VIRGINIA BEACH
VA-WESTERN CURRITUCK NC-
116 PM EDT MON SEP 27 2010

...STRONG THUNDERSTORMS MOVING ACROSS THE AREA...

AT 114 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM CRITTENDEN TO WHITEHALL
SHORES...OR FROM 7 MILES NORTH OF CHURCHLAND TO CAMDEN...MOVING
NORTHEAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...
  GOOSE CREEK AROUND 120 PM EDT...
  SNOWDEN AROUND 125 PM EDT...
  PHOEBUS AROUND 130 PM EDT...
  BUCKROE BEACH AROUND 135 PM EDT...
  POPLAR BRANCH AROUND 140 PM EDT...
  WATERLILY AROUND 145 PM EDT...

EXPECT WIND GUSTS TO 30 MPH...OCCASIONAL LIGHTNING AND LOCALLY HEAVY
RAINFALL IN THE PATH OF THESE STORMS. THE RUNOFF FROM ANY HEAVY
RAINFALL WILL RESULT IN PONDING OF WATER ON ROADWAYS AS WELLA S
MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

LAT...LON 3617 7627 3689 7654 3693 7634 3699 7638
      3696 7631 3698 7629 3700 7637 3706 7627
      3698 7629 3691 7598 3624 7577 3624 7578
      3628 7583 3619 7591 3625 7596 3618 7594
      3616 7600 3628 7618 3616 7606 3611 7615

44
Special weather statement, Sep 27, 1:02 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
202 PM EDT MON SEP 27 2010

VAZ077-078-084>086-099-100-271900-
ACCOMACK VA-GLOUCESTER VA-LANCASTER VA-MATHEWS VA-MIDDLESEX
VA-NORTHAMPTON VA-NORTHUMBERLAND VA-
202 PM EDT MON SEP 27 2010

...RAIN WITH EMBEDDED THUNDERSTORMS WILL MOVE ACROSS THE AREA...

AT 158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LARGE AREA OF RAIN WITH EMBEDDED THUNDERSTORMS FROM MATHEWS TO 20
MILES SOUTH OF BAY VIEW...OR FROM MATHEWS TO 11 MILES NORTH OF
VIRGINIA BEACH OCEANFRONT...MOVING NORTHEAST AT 35 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR...GWYNN AROUND 205 PM EDT...CAPE CHARLES
AROUND 210 PM EDT...CHERITON AROUND 215 PM EDT...NASSAWADOX AROUND
240 PM EDT...WILLIS WHARF AROUND 245 PM EDT.

MODERATE TO LOCALLY HEAVY RAINFALL WILL LIKELY RESULT IN PONDING OF
WATER ON ROADWAYS AS WELL MINOR FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS.

LAT...LON 3709 7596 3734 7603 3737 7643 3728 7637
      3728 7638 3755 7659 3744 7599 3747 7597
      3766 7646 3781 7631 3762 7627 3768 7588
      3770 7589 3782 7629 3787 7624 3781 7574
      3735 7578 3744 7570 3739 7570

44

The radar

The Norfolk radar (KAKQ), 106 km away, was scanning. The volume nearest the first event began at 18:39 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Northampton

When
September 27, 1:40 PM EST to 1:42 PM EST
Where
Northampton County, 0.69 mi N of Kendall Grove to 0.57 mi SE of Machipongo
Rating
EF0
Path length
0.45 mi
Path width
30 yd
Injuries
1 direct, 0 indirect
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
37.390, -75.920

Weak EF0 tornado blew over a shed, downed trees, and severely damaged a mobile home. There was also one minor injury.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyThe tornado archive for Virginia, 2010Warnings in Virginia, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 261986.